One of the challenging issues faced by allergists is a risk-benefit analysis on the use of corticosteroids. An uncommon, but serious complication of corticosteroids is the development of avascular necrosis (osteonecrosis). In this review we present the differential diagnosis and pathophysiology of osteonecrosis, with particular emphasis on steroids. Osteonecrosis of the femoral head is a common disorder that may be either naturally occurring or iatrogenic. With the exception of those cases labeled as idiopathic, the majority are the result of some insult to the vascular integrity of the affected hip. The reason for this disruption is manifold and can range from direct trauma to the more subtle or indirect compromise associated with fatty emboli or often an intravascular event such as that seen in sickle cell anemia. Although they are not totally understood, corticosteroids present a special problem because of susceptibility factors that may make some patients more likely to get osteonecrosis than others. The problem may be more complex, in that the association between corticosteroid use and osteonecrosis may be disease-dependent. In any case, any patient receiving long-term corticosteroids should be warned of this potentially debilitating complication.
|Original language||English (US)|
|Number of pages||19|
|Journal||Journal of Asthma|
|State||Published - 1999|
ASJC Scopus subject areas
- Pulmonary and Respiratory Medicine